MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO 15MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO 15MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU
Catalog Number 9018-VC-005
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported by the customer that "[the user] had two 15mm ez-io needles function inappropriately on scene of a call.The patient was a 2yo in cardiac arrest prior to the arrival of ems, and was not able to be revived after resuscitative efforts.The paramedic on scene reported to him that the initial attempt for intraosseous access resulted in the inability to unscrew the stylet from the hub.In a second attempt, a different 15mm ez-io needle was removed from packaging with the paramedic stating that, prior to attempt, he tested the ability of the stylet to screw and unscrew from the hub.The paramedic then stated that the once the needle was placed into the patient, the stylet on that needle would not unscrew from the hub, by hand or with pliers.An amr unit then arrived on scene and was able to successfully place an ez-io needle from their supply.He assured me that the paramedic on scene was very experienced in ez-io, and would not have bent the needle or removed the stylet prior to attempt".Additional information received from the customer states that the patient had been sick for 2 days with fever and a cough.Upon ems's arrival on scene, the patient was in asystole with no pulse, the father was performing cpr.The customer states that "no, the io failure did not contribute to the death".Please see associated mdr #3011137372-2023-00242.
 
Additional Manufacturer Narrative
(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Additional Manufacturer Narrative
(b)(4), the complaint cannot be confirmed.Complaint verification testing could not be performed as no sample was returned for analysis.A review of the certificate of compliance was performed using two potential lot numbers found through sale's history, and no relevant findings were identified.The ifu provided with this kit was reviewed as part of this complaint investigation.The ifu for this device states, "important: control patient movement prior to and during procedure.Squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force".Without the device to evaluate, the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description

Brand Name
EZ-IO 15MM NEEDLE (BOX OF 5)
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
mariah mackinnon
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key18149334
Report Number3011137372-2023-00243
Device Sequence Number12180497
Product Code FMI
UDI-Device Identifier00816000011966
UDI-Public00816000011966
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9018-VC-005
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2023
Supplement Date Received by Manufacturer12/05/2023
Initial Report FDA Received Date11/16/2023
Supplement Report FDA Received Date12/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age2 YR
Patient SexUnknown